Iowa, 2017

Tornado and Flash Flood in Iowa, April 15, 2017

April 15, 2017 · NWS DVN · 17 events in 6 counties and zones

Scattered showers and thunderstorms moved across portions of eastern Iowa the evening of April 15, as a cold front pushed east across Iowa. Large hail, heavy downpours, and frequent lightning were common as the storms moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$10,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered showers and thunderstorms moved across portions of eastern Iowa the evening of April 15, as a cold front pushed east across Iowa. Large hail, heavy downpours, and frequent lightning were common as the storms moved across the area. A tornado was also confirmed from a strong storm that moved across Jones County, which produced damage to trees and farm outbuildings. Rainfall amounts ranged from 1 to 3 inches across the area with the heaviest falling in Benton, Linn, Johnson, and Clinton Counties. The heavy rain lead to flash flooding in parts of Linn County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 15, 3:49 PM CST, 9 minutes earlier.

Area forecast discussion, Apr 15, 3:49 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
449 PM CDT Sat Apr 15 2017

.UPDATE...
Issued at 448 PM CDT Sat Apr 15 2017

I have increased pops to likely much earlier in the period to
account for the thunderstorms developing over the northwest 1/2 of
the CWA. These storms by elevated nature, will primarily bring a
small hail threat, and an isolated severe hail threat.
ERVIN

&&

.SYNOPSIS...
Issued at 315 PM CDT Sat Apr 15 2017

Analysis at 2 45 PM CDT shows initial convection just starting to fire
near Missouri River Valley in Western Iowa. Pressure falls and moisture
pooling supports this to congeal and develop into a asymmetrical line
next 3-4+ hours across western Iowa and NW Missouri and move across
forecast area between 7 and 12 PM. Instabilities of 1500-2000 J/KG
with surface dewpoints upper 50s to around 60F supports severe hail
risk and bowing segments by evening with 60+ MPH winds. Upstream energy
supports a near seasonal high pressure system to migrate into region
Sunday into Monday with nice spring weather.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 315 PM CDT Sat Apr 15 2017

Short term forecast confidence assessment...fair or average with main
issue locations and timing of convective elements across the region,
mainly this evening with some severe in form of hail and damaging straight
line winds.

Tonight...have likely POPS with timing from metwatch and genesis of
storms still TBD with current trend suggesting risk of strong to severe
storms passing between 7 and 12 PM. Local tools suggest hail up to
the size of ping pong balls or 1.5 inches may occur until early evening
and then lower to inch or less as bowing segments of a line take over
by mid evening. Local techniques also support instability and momentum
transfer with bowing segments to support areas of 50 to 60 MPH with
isolated 70 MPH possibly until late evening. Rainfall totals most locations
should tend to be mostly below a half inch with areas of .75 to 1+
inches where strongest cells develop with low chance of training of
storms suggested. Clearing late with cooler air support mins near 50F
far NW with near 60F far SE sections.

Sunday...High pressure to bring fair skies and nice April weather with
highs upper 60s to lower 70s and low humidity. Northwest winds of 10
to 15+ MPH to result in near ideal conditions for outside activities.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 315 PM CDT Sat Apr 15 2017

An active weather regime will once again set up over the area from
mid to late week.  A couple of shortwaves in nearly zonal flow will
move across the region Monday night through Thursday.  The first
impulse will drive a cold front through the region Tuesday and
Tuesday night.  This system will have to be watched for severe
potential with the boundary moving through the DVN CWA during the
afternoon and evening.  Moisture return ahead of the front may be
questionable with surface ridge in place over the south
central/southeast u.s.

The cold front will stall just to the south of Iowa/nrn IL
Wednesday, then another s/w will moving out of the Rockies will
track east through the plains.  This feature will send  a surface
wave along the boundary through Ia Wednesday night spreading more
showers and storms through the region.

Models suggest a brief break in the action late Thursday then bring
more showers and isolated storms into the region a ahead of a major
trof through Friday.  Most model solutions are keeping the mid/upper
Mississippi Valley on the cool side of this system which should
limit thunderstorm coverage.

temperatures through most of the period will be typical for mid
April.  Although if the late week system tracks to the south,
clouds/rain and easterly surface flow will keep temperatures below
normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1219 PM CDT Sat Apr 15 2017

VFR conditions with breezy, fair skies will continue through 15/22Z.
A line of thunderstorms will move across all the terminals between
15/23Z and 16/05Z producing a period of MVFR to high end IFR conditions
due to heavy rain and hail, also gusty winds over 40 KTS is possible
which this event is handled a TEMPO group. Skies will become fair again
late overnight and Sunday. Southwest winds of 15 to 30+ MPH will shift
to the northwest late evening and overnight to 5 to 15 MPH.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...Nichols
SHORT TERM...Nichols
LONG TERM...DLF
AVIATION...Nichols
Hazardous weather outlook, Apr 15, 11:11 AM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1211 PM CDT Sat Apr 15 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161715-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1211 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are expected this afternoon and tonight with the
most likely time period from 4 PM to midnight.

The main threats are large hail up to the size of 1.5 inches or
the size of ping pong balls initially, then hail and strong winds
up to 60 to 70 MPH this evening. An isolated, brief tornado is
possible, but atmospheric conditions are marginal for this to
occur.

The Storm Prediction Center has a slight risk of severe storms for
the area.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms are expected at times from Tuesday into Thursday.
However, it is too early to determine the potential for severe
weather and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected late this afternoon and evening.
Any reports of hail and damaging winds would be appreciated.

Nichols

In the hours before

Special weather statement, Apr 15, 3:15 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
415 PM CDT SAT APR 15 2017

IAC031-103-105-113-152145-
Cedar-Johnson-Jones-Linn-
415 PM CDT SAT APR 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CEDAR...NORTHEASTERN
JOHNSON...JONES AND SOUTHERN LINN COUNTIES UNTIL 445 PM CDT...

At 415 PM CDT, a strong thunderstorm was located near Mount Vernon,
or 10 miles east of Cedar Rapids, moving northeast at 55 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Cedar Rapids, Iowa City, Anamosa, Mechanicsville, Stanwood, Marion,
Coralville, North Liberty, Mount Vernon, Monticello, Cascade, Lisbon,
Solon, Tiffin, Ely, Springville, University Heights, Swisher, Hills
and Olin.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 238 and 250.
 Interstate 380 between mile markers 1 and 22.

LAT...LON 4201 9090 4193 9090 4156 9164 4197 9173
      4230 9114 4230 9101
TIME...MOT...LOC 2115Z 240DEG 49KT 4197 9146

ERVIN
Special weather statement, Apr 15, 3:47 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
447 PM CDT SAT APR 15 2017

IAC031-045-095-097-101-103-105-107-113-139-183-152230-
Jackson-Cedar-Keokuk-Johnson-Washington-Jones-Muscatine-Jefferson-
Linn-Iowa-Clinton-
447 PM CDT SAT APR 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN JACKSON...
CEDAR...KEOKUK...JOHNSON...NORTHWESTERN WASHINGTON...JONES...
NORTHWESTERN MUSCATINE...NORTHWESTERN JEFFERSON...SOUTHEASTERN
LINN...SOUTHEASTERN IOWA AND NORTHWESTERN CLINTON COUNTIES UNTIL 530
PM CDT...

At 446 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Canton to near South English.
Movement was northeast at 40 mph.

Pea to dime size hail is possible with these storms.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 227 and 265.
 Interstate 380 between mile markers 1 and 9.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4138 9235 4230 9094 4230 9086 4187 9075
      4103 9218 4116 9218 4116 9236
TIME...MOT...LOC 2146Z 230DEG 32KT 4216 9097 4141 9208

ERVIN

The radar

The Des Moines radar (KDMX), 133 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 funnel cloud, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Keokuk

When
April 15, 3:58 PM CST
Where
Keokuk County, 1.38 mi N of Webster
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
41.450, -92.170

The local fire department reported lots of pea to dime size hail.

Hail, Washington

When
April 15, 4:23 PM CST
Where
Washington County, 1.55 mi E of Riverside
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.480, -91.570

Hail, Washington

When
April 15, 5:03 PM CST
Where
Washington County, 1.24 mi ENE of Kalona
Measured
1 in hail
Reported by
Public
Coordinates
41.490, -91.700

The public reported many hailstones the size of nickles with a few stones the size of quarters that were intermixed.

Hail, Washington

When
April 15, 5:05 PM CST
Where
Washington County, 0.52 mi E of Kalona
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.480, -91.710

Hail, Clinton

When
April 15, 5:11 PM CST
Where
Clinton County, 0.86 mi NE of Calamus
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.830, -90.760

This report was relayed via broadcast media (KWQC). The time of the event was estimated using radar.

Hail, Clinton

When
April 15, 5:20 PM CST
Where
Clinton County, 1.03 mi E of Grand Mound
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.820, -90.650

This report was relayed by local broadcast media (KWQC). The time of the event was estimated using radar.

Hail, Clinton

When
April 15, 5:30 PM CST
Where
Clinton County, Dewitt
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.820, -90.550

An off duty NWS employee reported 1.50 inch hail. Time of the event was estimated using radar.

Hail, Clinton

When
April 15, 5:33 PM CST
Where
Clinton County, Dewitt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.820, -90.550

Hail, Clinton

When
April 15, 5:35 PM CST
Where
Clinton County, Dewitt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.820, -90.550

Hail, Keokuk

When
April 15, 6:05 PM CST
Where
Keokuk County, 0.86 mi NW of Keswick
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
41.460, -92.240

This report was relayed by local broadcast media (KCRG). Time of the event was estimated using radar.

Hail, Benton

When
April 15, 6:38 PM CST
Where
Benton County, 3.49 mi N of Shellsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.150, -91.880

The time of the event was estimated using radar.

Hail, Benton

When
April 15, 7:13 PM CST
Where
Benton County, 0.69 mi N of Shellsburg
Measured
1 in hail
Reported by
Public
Coordinates
42.110, -91.870

A public report and photo was sent in via twitter. The time of the event was estimated using radar.

Funnel Cloud, Linn

When
April 15, 7:24 PM CST
Where
Linn County, 0.51 mi E of Coggon
Reported by
Fire Department/Rescue
Coordinates
42.280, -91.520

The fire department reported a possible funnel cloud seen during a lightning strike.

Hail, Benton

When
April 15, 7:29 PM CST
Where
Benton County, Belle Plaine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.900, -92.280

Tornado, Jones

When
April 15, 7:50 PM CST to 7:55 PM CST
Where
Jones County, 2.63 mi WNW of Amber to 1.32 mi NNE of Amber
Rating
EF1
Path length
3.22 mi
Path width
25 yd
Property damage
$10,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.142, -91.229

An EF-1 tornado began around 850 PM CDT on Saturday evening, approximately 4 miles northeast of Anamosa. The tornado tracked 3.22 miles to the east before lifting. The tornado was 25 yards wide with estimated peak winds of 100 MPH. Damage was to trees and outbuilding along the path.

Hail, Benton

When
April 15, 7:53 PM CST
Where
Benton County, Belle Plaine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.900, -92.280

Flash Flood, Linn

When
April 15, 9:33 PM CST to 11:59 PM CST
Where
Linn County, 2.31 mi SSW of Cedar Rapids to 2.46 mi SW of Cedar Rapids
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.970, -91.670

Law enforcement reported that several vehicles were stalled on area streets int he city with water over the street. The water was unable to drain properly due to the the intense downpours. Trained spotters in the area reported 3 to 4 inches of rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyThe tornado archive for Iowa, 2017Warnings in Iowa, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688273, 688294, 688276, 688311, 688314, 688315, 688317, 688318, 688319, 688321, 688323, 688327, 688270, 688328, 688330, 688329, 688264.